Alert archive / Kansas / Severe Thunderstorm Warnings in 1994

Severe Thunderstorm Warning 86, NWS Dodge City, KS

June 22, 1994Gray County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 22, 1994, 4:56 PM CDT for Gray County, Kansas. It was in force for 64 min.

The area

The counties it named.

The facts

Issued
Jun 22, 1994, 4:56 PM CDT (21:56 UTC)
Expired
Jun 22, 1994, 6:00 PM CDT
In force
64 min
Issued by
NWS Dodge City, KS
Area
Whole counties

County Gray County, KS

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 9.9 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 1994-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 191 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 1994-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 111 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
191 J/kg
Mixed-layer CIN
-185 J/kg
Mixed-layer LCL
1442 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
111 m²/s²
0-3 km storm-relative helicity
145 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS1 KDDC 222159 RRA
SVRDDC
KSC069-222300-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
456 PM CDT WED JUN 22 1994
 
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
SEVERE THUNDERSTORM WARNING     EFFECTIVE UNTIL  600 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTHWEST KANSAS
 
   ...SOUTHERN GRAY COUNTY
 
AT 455 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED 35 MILES SOUTH OF
GARDEN CITY...OR JUST SOUTH OF COPELAND. THE STORM WAS MOVING TO THE
EAST AT 10 MPH AND WILL MOVE ACROSS FARMLAND AND REACH HIGHWAY 23 BY 525
PM CDT.
 
THIS STORM IS LIKELY PRODUCING LARGE HAIL AND DAMAGING WINDS. IF YOU
LIVE IN SOUTHERN GRAY COUNTY TAKE SAFE SHELTER AWAY FROM WINDOWS NOW!!!
 
 
BERG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 3:38 PM CDT, 1 hour 18 minutes earlier.

Area forecast discussion, Jun 22, 3:38 PM CDT, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
330 PM CDT THU JUN 16 1994

PBLM IS WHERE AND WHEN FOR CNVCTN. SFC LOW NW KS CONTS TO SINK SSE WITH
MSTR AXIS FM TOP W TO HLC.  LWR DWPTS WRKG INTO SW KS ON SW WINDS SO
BEST CHC HVY RA AS IN GOING FCST AND FFW. FNT MOVG THRU TNGT WL STILL
POSE THREAT OF CNVCTN WITH LOWEST POPS IN MY SWRN CNTYS.  CNVCTN WITH
VORT NOW IN FULL SWING OVR MY WRN ZNS TO REACH DDC ZNS ARND 8PM...THEN
SHD SEE SECOND ROUND WITH FNT TWRDS MDNGT.  WENT WITH COOLER FWC FOR
OVRNGT LOWS AND BTWN FWC AND FPC FOR HIGHS TMRW.

.DDC...NONE.

JOHNSON

In the hours before

Special weather statement, Jun 22, 3:56 PM CDT, 1 hour before
KSZ030-031-043>046-230000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KANSAS
355 AM CDT WED JUN 22 1994

...A SEVERE THUNDERSTORM MAY CRANK UP ALONG OR NORTH OF HIGHWAY 96...

THE AREA FROM SCOTT CITY...DIGHTON...NESS CITY AND LA CROSSE NORTH
TO WAKEENY AND HAYS STANDS A CHANCE OF SEEING A SEVERE THUNDERSTORM
THIS EVENING.  A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THIS AREA
UNTIL 10 PM CDT.

AT THE MOMENT NO THUNDERSTORMS vARE IN THIS AREA...BUT CONDITIONS HAVE
BECOME RIPE FOR VIOLENT THUNDERSTORMS TO DEVELOP.  STAY TUNED TO YOUR
LOCAL RADIO OR TELEVISION STATIONS FOR THE LATEST INFORMATION ON THIS
POTENTIALLY DANGEROUS SITUATION.

JOHNSON

Nearby

Severe Thunderstorm Warnings in Kansas, 1994Every severe thunderstorm warning in 1994

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.